Failing as a pharmacist

I’ve spent the last couple of days anxiously monitoring my cough and hoping I can be objective enough to accurately report tomorrow whether or not it is much improved. If it isn’t, my medical oncologist (med onc or MO), who sort of coordinates my care with all the other specialists, will probably refer me to the pulmonologist he’s been consulting with. And that, he told me on the phone Friday, might well mean another CAT scan. No biggie other than it’s expensive and time-consuming. The concern would be that there’s some new development, perhaps damage from the radiation (or, though he didn’t say it, probably all kinds of other nasty possibilities). The hope is that everything up till now has just really irritated or inflamed my airway and that’s causing the cough. If that’s the case, the prednisone and Advair should be knocking it down pretty fast. 

In the meantime, the itching from my radiation has become more persistent, more widespread, and decidedly harder to ignore. Although the radiation oncologist (rad onc or RO) prescribed 2% viscous lidocaine (syrup consistency) to mix with my choice of lotion, it’s proving to be a very problematic process. What do you mix it in that allows you to see the addition of equal parts, mix them adequately (the lidocaine separates), store the resulting compound, and get to it easily for application? (I resorted to an empty pill bottle and stirring with a Q-tip or finger.) Big mess. Not sure why she didn’t just prescribe one of several lidocaine creams/lotions already formulated and ready to go, unless maybe this was the cheapest approach. I appreciate the thought, but cost is not my biggest concern at the moment.

Uncomfortable, frustrated, and getting concerned because my boost starts in a few days and will likely aggravate everything, I went online to look for a solution I’d read about some weeks ago — Miaderm. It’s a cream developed by a rad onc especially for the itching, burning, dried out skin that can result from radiation treatment. And I found they’re now selling Miaderm-L, the same cream with 4% lidocaine added. Perfect! Just what the doctor (didn’t) order. It’s painfully expensive but I didn’t hesitate to order a tube from Amazon. Can’t wait for it to get here Tuesday. My homemade concoction helps a lot but is really a mess (literally) to deal with.

Advertisements

5 thoughts on “Failing as a pharmacist

  1. disperser Sunday, November 01, 2015 / 4:17 pm MDT

    . . . but you are going to tell the doctor, right?

    By the way, did you ask the pharmacist if they will do the mixing for you? They might be better at it.

    • PiedType Sunday, November 01, 2015 / 4:41 pm MDT

      Oh yes, I’ll tell the doctor. You’re cheating yourself, or worse, if you aren’t fully open and honest with your doctor.

      I didn’t really look at the lidocaine until I got home. Was a big disappointment to see it wasn’t “ready to use.” Thought about asking my local pharmacist to mix some for me, but admit I’ve been too lazy to to ask or consider going up there.

  2. Jim Wheeler Tuesday, November 03, 2015 / 7:53 am MDT

    I agree with Disperser about consulting pharmacists. My admittedly limited experience with them is an impression that their training is under-used. Not only that, but despite extensive education they seem to spend most of their time with paperwork and pill-counting and seem eager to be asked meaningful questions.

    • PiedType Tuesday, November 03, 2015 / 8:44 am MDT

      The people at my pharmacy are great. I’ve no doubt if I’d asked, they’d have worked out something for me. They worked hard trying to track down that missing lidocaine script a few days ago (without my having asked), back to the doctor’s nurse who figured out it had been sent to the cancer center pharmacy. She then called me.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s